x

Find the Right Therapist

Find the Right Therapist

Advanced Search | Don't show me this again.

Call Us to Find a Therapist: 1-888-563-2112 ext.1

Find a Therapist on Your Own:

 

Study Finds Antidepressant-Induced Weight Gain Is Minimal

standing on weight scale

More than 10% of Americans take an antidepressant at some point. These drugs can help reduce symptoms of depression and even save the lives of people who consider suicide. Weight gain is one of the most common effects of taking certain antidepressants, particularly selective serotonin reputake inhibitors (SSRIs). This can be a major deterrent to people experiencing depression who are also concerned about their weight.

According to the Centers for Disease Control (CDC), 35% of Americans are obese, so weight gain can be a real health concern for people experiencing depression. A new study aims to put the minds of those with depression at ease by showing that the average weight gain on antidepressants is minimal.

Researchers wanted to get a better handle on how much weight antidepressant users could expect to gain. They examined the electronic health records of 19,000 adults who experience depression between 1990 and 2011. Each patient had taken one of a group of 11 commonly prescribed antidepressants for at least three months. To control for the effects of antidepressants, researchers also looked at the health data of 3,400 others who had taken a variety of other medications, but who had not taken antidepressants. The researchers then evaluated weight fluctuations in the patients for one year.

They found that the weight gain was minimal, averaging only one to two pounds over a year—a number that would not make a difference in a person’s appearance, and that might not even be noticed on the scale. Among the study’s subjects, young men were more likely to gain weight, as were people who had a low body mass index when they began taking antidepressants.

Find a Therapist

Advanced Search

Some antidepressants resulted in more weight gain than others. Celexa, an SSRI, promoted higher weight gain than other drugs. Sensoval, Elavil, and Wellbutrin—all non-SSRI medications—promoted less weight gain, suggesting that people concerned about gaining weight might be better served by these drugs. The researchers, however, emphasize that the weight gain on antidepressants is so minimal that most people who take antidepressants won’t notice a significant difference in weight, even if they take a drug associated with greater weight gain.

References:

  1. Hall-Flavin, D. K., M.D. (n.d.). Can antidepressants cause weight gain? Retrieved from http://www.mayoclinic.org/diseases-conditions/depression/expert-answers/antidepressants-and-weight-gain/faq-20058127
  2. Weight gain from antidepressants is minimal, study suggests. (2014, June 5). Retrieved from http://health.usnews.com/health-news/articles/2014/06/05/weight-gain-from-antidepressants-is-minimal-study-suggests

Connect with Zawn on Google+


© Copyright 2014 by www.GoodTherapy.org - All Rights Reserved.

Sign up for the GoodTherapy.org Newsletter!
Get weekly mental health and wellness news and information sent straight to your inbox!

  • Find the Right Therapist
  • Join GoodTherapy.org - Therapist Only
Comments
  • Beck June 10th, 2014 at 3:50 PM #1

    It could all be in your mind, like you are going to gain weight if you take this specific drug and then you actually do if you have to take it. Maybe for some people it is their license to do so because they have always worried about it and now they might think that they have an excuse to do it because hey, it’s the drug that is causing the gain in weight. That would be a real turn off for me as shallow as that might sound because I struggle enough with what I weigh and I don’t want to have to take any medication that could lead to even more of an increase.

  • Frannie June 11th, 2014 at 4:16 AM #2

    The newer drugs might be like thsi but 20 years ago when I started on one i gained at least 20 pounds that I am pretty sure that I have not lost since then. I know that advances have been made in the field since then so I am happy for that but there was a time when I couldn’t get past what I looked like after the medication and that made me even more depressed. Luckily I was working with a great therapsit who showed me that I was feeling better on the inside and that helped me come to terms a little better with the gained weight and be more accepting of my body.

  • henry June 14th, 2014 at 5:32 AM #3

    This has been the perception for many years now- do you think that the results of one study will do much to erase that conception?

  • GEOFF June 16th, 2014 at 5:25 PM #4

    I agree with henry. This is a myth that has been around for a long time and honestly there are going to be those patients who use this as an excuse for not taking care of themselves.
    I understand that there are plenty of medications that can unfortunately causse you to gain weight and you sometimes have to work really hard to not be affected by that. But then there are others that you just hear are going to do it and some people think that oh well, I may as well give up because this is going to cause me to gain weight anyway.
    If you care about your body you won’t give up quite that easily. Yeas I get it that for many people the most important thing is to get into a better state of mind mentally and emotionally, but you can’t throw your physical health away. Keeoing in shape is actually going to be something that could help you feel better too.

  • Kelly June 18th, 2014 at 6:37 PM #5

    I agree my weight has doubled due to antideppresant use.Now I’m more depressed and worse than ever before.I am going to try again anyway because controlling the symtoms are nessasary.

  • mcopeland September 22nd, 2014 at 6:28 AM #6

    My grandson is16 he has gained 80 lbs in 2 years. This is not minimal

Leave a Reply

By commenting you acknowledge acceptance of GoodTherapy.org's Terms and Conditions of Use.

 

 

* = Required fields

Find the Right Therapist

Advanced Search | Browse Locations

Content Author Title

Recent Comments

  • Fiona: Jan It sounds like a behaviour modification attempt. If you say you are depressed she doesnt call you. Its inhumane like she is trying to...
  • Kori: All of those symptoms above sound like depression so how does one differentiate?
  • Jacob: I agree with you about the quizzes. When I see things like this it always makes me think that we are making fun of those who actually do...
  • Tate: If you get them while the wounds are still fresh then I have no doubt that with the resiliency of kids and the love of the right family then...
  • Brenda: Depression Marathon sounds like the blog that I would most be interested in following. I too have a love of running but have also struggle...